Tornadoes · United States · Colorado · 2013

EF0 tornado, Genoa, Colorado, August 3, 2013

This EF0 tornado ran 0.1 miles across Lincoln County on August 3, 2013, touching down at 4:07 PM MDT and reaching 50 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
August 3, 2013
Touchdown
4:07 PM MDT (22:07 UTC)
Path length
0.1 miles (0.2 km)
Path width
50 yards (46 m)
Deaths
0
Injuries
0
County
Lincoln County
Touchdown point
39.390, -103.500
Lift-off point
39.390, -103.500
Record number
1308031607-01

What the Weather Service recorded

Severe thunderstorms brought damaging hail, wind, tornadoes, heavy rain and flash flooding to portions of the Urban Corridor and Northeast Plains. Very large hail, ranging from quarter to softball size, caused extensive damage to property and crops. Several small and brief non supercell tornadoes touched down but did little if any damage. Most the damage was the result of the large hail, intense thunderstorm winds, heavy rain and flash flooding. In Erie, a velodrome under construction was heavily damaged.

A tornado touched down briefly in an open field. No damage was reported.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 20:45 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the tornado touched down at Aug 3, 2:48 PM MDT, 1 hour 19 minutes earlier.

Area forecast discussion, Aug 3, 2:48 PM MDT, 1 hour 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
248 PM MDT SAT AUG 3 2013

.SHORT TERM...THE MOIST AND UNSTABLE AIRMASS WILL PRODUCE
THUNDERSTORMS ACROSS MUCH OF THE FORECAST AREA THROUGH THIS
EVENING. THUNDERSTORMS ALONG A THERMAL BOUNDARY IN MORGAN AND
SOUTHERN WASHINGTON PRODUCED A FEW TORNADOES IN THE PAST HOUR.
MESOSCALE ANALYSIS SHOWS SURFACE BASED CAPES UP TO 3500 J/KG OVER
WELD AND MORGAN COUNTIES. TORNADO WATCH WILL REMAIN IN EFFECT
THROUGH 04Z. STORMS ON THE PLAINS HAVE ALSO BEEN SLOW MOVING WITH
RADAR INDICATIONS OF VERY HEAVY RAINFALL. INTEGRATED PRECIPITABLE
WATER VALUES OVER THE FORECAST AREA ARE NOW JUST ABOVE 1.00 INCH
AND EXPECTED TO REMAIN THERE THIS EVENING. LOCALLY HEAVY RAINS ARE
EXPECTED THROUGH THE REST OF THIS EVENING AS OUTFLOW BOUNDARIES
FROM EARLIER CONVECTION MOVE TOWARD THE FOOTHILLS. AN UPPER JET
ALOFT OVER THE STATE WILL CONTINUE HELPING THE AFTERNOON
CONVECTION TO ORGANIZE AND MAINTAIN STRENGTH. AN UPPER LEVEL SHORT
WAVE IS ALSO EVIDENT MOVING INTO WESTERN COLORADO ON SATELLITE
IMAGERY. SHOWER ACTIVITY SHOULD DIMINISH BY 06Z AFTER THE UPPER
DISTURBANCE PASSES AND TEMPERATURES COOL OFF.

FOR SUNDAY...IT LOOKS LIKE THE AIRMASS WILL REMAIN MOIST AS THE
UPPER RIDGE REMAINS CENTERED OVER TEXAS. MID AND UPPER MOISTURE
SHOULD CONTINUE ROTATING AROUND THE UPPER RIDGE AND ACROSS THE
STATE. ANOTHER SHORT WAVE IMPLULSE MAY BE EMBEDDED IN THE ANTI-
CYCLONIC FLOW...WHICH MEANS A SET-UP SIMILAR TO TODAY WILL BE IN
PLACE AGAIN. TEMPERATURES ARE FORECAST TO REACH NEAR 90 DEGREES
AGAIN...SIMILAR TO THIS AFTERNOON...LEADING TO CAPE VALUES SIMILAR
TO WHAT WE SAW TODAY.

.LONG TERM...STORMS SHOULD CONTINUE TO PUSH OFF TO THE EAST SUNDAY
EVENING AS DRIER WESTERLY FLOW ALOFT DEVELOPS OVER THE FORECAST
AREA. ON MONDAY...THE BEST LOW LEVEL MOISTURE WILL SCOUR EASTWARD
TO MAINLY THE FAR EASTERN PLAINS...SO HAVE SHIFTED THE HIGHER POPS
IN THAT DIRECTION WHILE DECREASING THEM TO THE TYPICAL ISOLATED
HIGH BASED STORMS CLOSER TO THE FRONT RANGE. MOUNTAINS SHOULD
STILL SEE SCATTERED COVERAGE GIVEN THEIR ELEVATION. TEMPERATURES
WILL BE NEAR NORMAL.

FOR TUESDAY...LOOK FOR SIMILAR WEATHER CONDITIONS ALTHOUGH THERE
IS POTENTIAL FOR A FRONTAL PASSAGE LATE IN THE DAY OR TUESDAY
EVENING. THIS WILL KEEP A BETTER CHANCE OF STORMS GOING INTO THE
EVENING AND POSSIBLY OVERNIGHT.

ON WEDNESDAY...WE SHOULD BE COOLING CLOSE TO 10 DEGREES BEHIND THE
FRONT IN A COOLER AND MORE MOIST UPSLOPE ENVIRONMENT. THERE SHOULD
BE A HIGHER THREAT OF STRONG TO SEVERE STORMS WITH ADDITIONAL
INSTABILITY AND SHEAR...BUT BIGGER QUESTION MAY ARISE WITH REGARD
TO WHETHER OR NOT WE ARE CAPPED. DONT SEE MUCH REASON TO CHANGE
THE FORECAST IN EITHER DIRECTION AT THIS POINT GIVEN POTENTIAL SO
THE HIGHEST STORM CHANCES IN THE FORECAST WILL BE FOR THIS PERIOD.
SIMILAR SITUATION EXPECTED THURSDAY AGAIN.

FOR FRIDAY AND THE UPCOMING WEEKEND...THERE IS REASONABLE
AGREEMENT THAT THE UPPER LEVEL RIDGE WILL BUILD EASTWARD ACROSS
THE STATE WITH SOME DRYING AND STABILIZATION. THIS WARRANTS A
FORECAST CLOSER TO CLIMOTOLOGICAL POPS AND TEMPS.

&&

.AVIATION...OUTFLOW BOUNDARY IS MOVING TOWARDS THE DENVER AREA
FROM CONVECTION OVER MORGAN COUNTY EARLIER THIS AFTERNOON. WINDS
SHOULD STRENGTHEN AND REMAIN OUT OF THE NORTHEAST AFTER THE
BOUNDARY MOVES THROUGH. SHOWER ACTIVITY WILL INCREASE ACROSS THE
DENVER AREA AFTER THE BOUNDARY PASSES WITH HEAVY RAIN POSSIBLE
THROUGH ABOUT 02Z AT EACH OF THE METRO AREA AIRPORTS.
OVERNIGHT...MID-LEVEL CLOUDS SHOULD LINGER BECAUSE OF THE MOIST
AIRMASS...BUT PRESSURE GRADIENTS WILL BE OUT OF THE SOUTH WHICH
SHOULD KEEP LOW STRATUS FROM FORMING IN THE DENVER AREA.

&&

.HYDROLOGY...SLOW MOVING SHOWERS WILL CONTINUE TO DEVELOP OVER THE
FOOTHILLS THROUGH THE EARLY EVENING HOURS. PRECIPITABLE WATER
VALUES REMAIN HIGH...SO FOOTHILL BURN AREAS WILL BE UNDER THE GUN
FOR FLOODING RAINS. URBAN AREAS MAY ALSO SEE LOCALIZED FLOODING
PROBLEMS THIS EVENING AS SHOWERS MOVE SLOWLY ACROSS THE I-25
CORRIDOR DURING THE EARLY EVENING HOURS. WILL HOLD OFF ON ANY
FLASH FLOOD WATCHES SINCE IT IS ONLY THE BURN AREAS THAT WOULD BE
UNDER A HIGHER RISK OF FLASH FLOODING.

SLOW MOVING STORMS WILL BE POSSIBLE AGAIN SUNDAY AS A SIMILAR
SETUP WILL REMAIN IN PLACE. MOISTURE LEVELS ARE ALSO FORECAST TO
REMAIN HIGH.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...DANKERS
LONG TERM....BARJENBRUCH
AVIATION...DANKERS
Hazardous weather outlook, Aug 3, 10:40 AM MDT, 5 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1040 AM MDT SAT AUG 3 2013

COZ030>051-041645-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1040 AM MDT SAT AUG 3 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

AS TEMPERATURES WARM THIS AFTERNOON THE MOIST ATMOSPHERE OVER
NORTHEAST COLORADO WILL BECOME INCREASINGLY UNSTABLE.
THUNDERSTORMS WILL DEVELOP OVER THE HIGHER TERRAIN EARLY IN THE
AFTERNOON AND SPREAD EASTWARD THROUGH THE LATE AFTERNOON AND EARLY
EVENING. SOME OF THE STORMS COULD BECOME SEVERE WITH GOLF BALL
SIZE HAIL AND DAMAGING WINDS...MAINLY EAST OF INTERSTATE 25. AN
ISOLATED TORNADO OR TWO IS ALSO POSSIBLE. VERY HEAVY RAIN WILL
ACCOMPANY THE THUNDERSTORMS AND COULD PRODUCE LOCALIZED FLASH
FLOODING...ESPECIALLY OVER THE FOOTHILL BURN SCARS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE WILL BE A CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS
EACH DAY. THE BEST CHANCE OF STORMS WILL BE OVER THE MOUNTAINS AND
EASTERN PLAINS MOST DAYS...BUT A HIGHER CHANCE OF STORMS AND
POSSIBLY HEAVY RAINFALL MAY DEVELOP ALONG THE FRONT RANGE AND
URBAN CORRIDOR LATE TUESDAY INTO WEDNESDAY. ENOUGH INSTABILITY
WILL BE PRESENT OVER THE EASTERN PLAINS FOR A RISK OF SEVERE
STORMS SUNDAY AND MONDAY AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EARLY
EVENING.

DANKERS/BARJENBRUCH

In the hours before

Local storm report, Aug 3, 3:18 PM MDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
318 PM MDT SAT AUG 03 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 PM     HAIL             BUCKEYE                 40.83N 105.10W
08/03/2013  M1.75 INCH       LARIMER            CO   TRAINED SPOTTER

            WINDSHIELD BROKEN

0232 PM     HAIL             NUNN                    40.70N 104.78W
08/03/2013  M1.00 INCH       WELD               CO   AMATEUR RADIO

            LASTED 5 MINUTES

0203 PM     TORNADO          3 N FORT MORGAN         40.31N 103.79W
08/03/2013                   MORGAN             CO   FIRE DEPT/RESCUE

            SHORT LIVED TORNADO IN OPEN FIELD WITH NO REPORTS OF
            DAMAGE.

&&

KFREDIN
Local storm report, Aug 3, 3:20 PM MDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
320 PM MDT SAT AUG 03 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     HAIL             2 W PIERCE              40.63N 104.79W
08/03/2013  M1.75 INCH       WELD               CO   AMATEUR RADIO

0255 PM     HAIL             BUCKEYE                 40.83N 105.10W
08/03/2013  M1.75 INCH       LARIMER            CO   TRAINED SPOTTER

            WINDSHIELD BROKEN

0232 PM     HAIL             NUNN                    40.70N 104.78W
08/03/2013  M1.00 INCH       WELD               CO   AMATEUR RADIO

            LASTED 5 MINUTES

0203 PM     TORNADO          3 N FORT MORGAN         40.31N 103.79W
08/03/2013                   MORGAN             CO   FIRE DEPT/RESCUE

            SHORT LIVED TORNADO IN OPEN FIELD WITH NO REPORTS OF
            DAMAGE.

&&

KFREDIN
Local storm report, Aug 3, 3:23 PM MDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
323 PM MDT SAT AUG 03 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     HAIL             2 W PIERCE              40.63N 104.79W
08/03/2013  M1.75 INCH       WELD               CO   AMATEUR RADIO

0307 PM     HAIL             3 NE WELLINGTON         40.73N 104.96W
08/03/2013  M2.75 INCH       LARIMER            CO   TRAINED SPOTTER

0255 PM     HAIL             BUCKEYE                 40.83N 105.10W
08/03/2013  M1.75 INCH       LARIMER            CO   TRAINED SPOTTER

            WINDSHIELD BROKEN

0232 PM     HAIL             NUNN                    40.70N 104.78W
08/03/2013  M1.00 INCH       WELD               CO   AMATEUR RADIO

            LASTED 5 MINUTES

0203 PM     TORNADO          3 N FORT MORGAN         40.31N 103.79W
08/03/2013                   MORGAN             CO   FIRE DEPT/RESCUE

            SHORT LIVED TORNADO IN OPEN FIELD WITH NO REPORTS OF
            DAMAGE.

&&

JK
Local storm report, Aug 3, 3:27 PM MDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
327 PM MDT SAT AUG 03 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0321 PM     HAIL             WELLINGTON              40.70N 105.00W
08/03/2013  M1.50 INCH       LARIMER            CO   AMATEUR RADIO

0320 PM     HAIL             2 W PIERCE              40.63N 104.79W
08/03/2013  M1.75 INCH       WELD               CO   AMATEUR RADIO

0317 PM     HAIL             1 E WELLINGTON          40.70N 104.98W
08/03/2013  M1.75 INCH       LARIMER            CO   AMATEUR RADIO

0307 PM     HAIL             3 NE WELLINGTON         40.73N 104.96W
08/03/2013  M2.75 INCH       LARIMER            CO   TRAINED SPOTTER

0255 PM     HAIL             BUCKEYE                 40.83N 105.10W
08/03/2013  M1.75 INCH       LARIMER            CO   TRAINED SPOTTER

            WINDSHIELD BROKEN

0232 PM     HAIL             NUNN                    40.70N 104.78W
08/03/2013  M1.00 INCH       WELD               CO   AMATEUR RADIO

            LASTED 5 MINUTES

0203 PM     TORNADO          3 N FORT MORGAN         40.31N 103.79W
08/03/2013                   MORGAN             CO   FIRE DEPT/RESCUE

            SHORT LIVED TORNADO IN OPEN FIELD WITH NO REPORTS OF
            DAMAGE.

&&

KFREDIN
Local storm report, Aug 3, 3:39 PM MDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
339 PM MDT SAT AUG 03 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0321 PM     HAIL             5 SE WELLINGTON         40.65N 104.93W
08/03/2013  M1.25 INCH       WELD               CO   TRAINED SPOTTER

0321 PM     HAIL             WELLINGTON              40.70N 105.00W
08/03/2013  M1.50 INCH       LARIMER            CO   AMATEUR RADIO

0320 PM     HAIL             2 W PIERCE              40.63N 104.79W
08/03/2013  M1.75 INCH       WELD               CO   AMATEUR RADIO

0317 PM     HAIL             1 E WELLINGTON          40.70N 104.98W
08/03/2013  M1.75 INCH       LARIMER            CO   AMATEUR RADIO

0307 PM     HAIL             3 NE WELLINGTON         40.73N 104.96W
08/03/2013  M2.75 INCH       LARIMER            CO   TRAINED SPOTTER

0255 PM     HAIL             BUCKEYE                 40.83N 105.10W
08/03/2013  M1.75 INCH       LARIMER            CO   TRAINED SPOTTER

            WINDSHIELD BROKEN

0232 PM     HAIL             NUNN                    40.70N 104.78W
08/03/2013  M1.00 INCH       WELD               CO   AMATEUR RADIO

            LASTED 5 MINUTES

0203 PM     TORNADO          3 N FORT MORGAN         40.31N 103.79W
08/03/2013                   MORGAN             CO   FIRE DEPT/RESCUE

            SHORT LIVED TORNADO IN OPEN FIELD WITH NO REPORTS OF
            DAMAGE.

&&

KFREDIN
Local storm report, Aug 3, 3:49 PM MDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
349 PM MDT SAT AUG 03 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0341 PM     HAIL             1 NW AULT               40.59N 104.75W
08/03/2013  M1.75 INCH       WELD               CO   LAW ENFORCEMENT

0337 PM     TORNADO          8 S LAST CHANCE         39.61N 103.58W
08/03/2013                   WASHINGTON         CO   LAW ENFORCEMENT

            SHORT DURATION TORNADO IN OPEN FIELD WITH NO DAMAGE
            REPORTED.

0321 PM     HAIL             WELLINGTON              40.70N 105.00W
08/03/2013  M1.50 INCH       LARIMER            CO   AMATEUR RADIO

0321 PM     HAIL             5 SE WELLINGTON         40.65N 104.93W
08/03/2013  M1.25 INCH       WELD               CO   TRAINED SPOTTER

0320 PM     HAIL             2 W PIERCE              40.63N 104.79W
08/03/2013  M1.75 INCH       WELD               CO   AMATEUR RADIO

0317 PM     HAIL             1 E WELLINGTON          40.70N 104.98W
08/03/2013  M1.75 INCH       LARIMER            CO   AMATEUR RADIO

0307 PM     HAIL             3 NE WELLINGTON         40.73N 104.96W
08/03/2013  M2.75 INCH       LARIMER            CO   TRAINED SPOTTER

0255 PM     HAIL             BUCKEYE                 40.83N 105.10W
08/03/2013  M1.75 INCH       LARIMER            CO   TRAINED SPOTTER

            WINDSHIELD BROKEN

0232 PM     HAIL             NUNN                    40.70N 104.78W
08/03/2013  M1.00 INCH       WELD               CO   AMATEUR RADIO

            LASTED 5 MINUTES

0203 PM     TORNADO          3 N FORT MORGAN         40.31N 103.79W
08/03/2013                   MORGAN             CO   FIRE DEPT/RESCUE

            SHORT LIVED TORNADO IN OPEN FIELD WITH NO REPORTS OF
            DAMAGE.

&&

KFREDIN

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Denver, CO (KDEN), 12:00Z

10.1 hours before the tornado, 58 km from the path. August 3, 2013.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2013-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 46 joules per kilogram, CIN -295, lifted condensation level 2189 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Denver, CO at 12:00Z on 2013-08-03The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 32 square meters per square second, 0 to 6 km bulk shear 15 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
46 J/kg
Mixed-layer CIN
-295 J/kg
Surface CAPE
5 J/kg
Mixed-layer LCL
2189 m above ground
0-6 km bulk shear
15 kt
0-1 km bulk shear
7 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
5.4 K/km

Open this sounding in Storm Lab

Denver, CO (KDEN), 00:00Z

1.9 hours after it, 58 km from the path. August 4, 2013.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2013-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 233 joules per kilogram, CIN -148, lifted condensation level 1656 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Denver, CO at 00:00Z on 2013-08-04The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 225 square meters per square second, 0 to 6 km bulk shear 38 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
233 J/kg
Mixed-layer CIN
-148 J/kg
Surface CAPE
857 J/kg
Mixed-layer LCL
1656 m above ground
0-6 km bulk shear
38 kt
0-1 km bulk shear
20 kt
0-1 km storm-relative helicity
225 m²/s²
0-3 km storm-relative helicity
290 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1
0-3 km lapse rate
7.1 K/km

Open this sounding in Storm Lab

The surface observations

Limon Municipal (LIC), 19 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Denver radar (KFTG), 100 km away, was scanning. The volume nearest the touchdown began at 22:07 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2013 tornado in ColoradoEvery tornado in Colorado since 1950Warnings in force in Colorado nowThe forecast where you are

The other tornadoes of August 3, 2013

7 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
August 32:00 PM MDTEF0Morgan, CO0.150
August 33:37 PM MDTEF0Washington, CO0.150
August 34:17 PM MDTEF0Weld, CO0.150$5,000
August 34:29 PM MDTEF0Weld, CO0.150
August 35:24 PM MDTEF0Weld, CO0.150
August 35:40 PM MDTEF0Weld, CO0.150
August 37:15 PM MDTEF0Powder River, MT1.0100

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.